To prescribe or not prescribe: that is the question with serotonin toxicity
BY: TIANA TILLI, PHARMD, RPH, ACPR
S.R. is a 68-year-old female referred to the Pharmacists Clinic by her neurologist for migraine management. She has been experiencing weekly migraines for four months, presenting as right-sided pounding pain at the frontal lobe. The pain starts in the morning at an intensity of 3/10 and worsens throughout the day to an intensity of 8/10. The migraines last 12 hours and are associated with nausea.
She is taking duloxetine 30 mg daily for anxiety, trazodone 100 mg nightly for insomnia, and sumatriptan 100 mg daily as needed for migraines. Her social history is non-contributory and non-pharmacologic options have been optimized. She did not respond to a two month trial of magnesium citrate 300 mg twice daily and riboflavin 400 mg daily. While beta-blockers and tricyclic antidepressants (TCAs) are first-line therapies for migraines, she is averse to beta-blockers given the potential for exercise intolerance.1 Second-line options include anticonvulsants such as topiramate, but she would prefer to avoid them given the risk of cognitive impairment.1
S.R. previously experienced migraines in her 20s that responded to amitriptyline 40 mg nightly which she took for 7 years before her migraines remitted in her 30s. Her mother experiences migraines that respond to TCAs. S.R. is interested in re-starting amitriptyline but her family doctor is worried about serotonin toxicity.
Serotonin toxicity is a dose-related, drug-induced condition resulting from too much serotonin in synapses in the brain.2-4 While the true incidence of serotonin toxicity is unknown, one study found an overall incidence of 0.57% in patients taking linezolid with or without an SSRI/SNRI.5,6 Serotonin toxicity presents as a triad of neuromuscular (e.g., tremor, hyperreflexia), autonomic (e.g., mydriasis, diaphoresis, tachycardia), and mental status changes (e.g., agitation, confusion, delirium).2-4 Symptoms begin within hours to one day of starting or increasing a serotonin-elevating medication.3 Cases requiring hospitalization almost exclusively involve a monoamine oxidase inhibitor (MAOI).3
Serotonin toxicity occurs when serotonin is elevated, often through more than one of the following mechanisms: inhibition of monoamine oxidase (e.g., MAOI), inhibition of serotonin reuptake (e.g., SNRIs), and increased presynaptic release of serotonin (e.g., amphetamines). 2,3,7 While many subgroups of serotonin (5-HT) receptors exist, it’s thought that the 5-HT 2A and 5-HT 1A receptor subgroups are those involved in serotonin toxicity.3,7-9 Confusion exists regarding which medications are implicated in serotonin toxicity.3,7,9-10
TCAs inhibit serotonin reuptake with varying degress of affinity for serotonin transportion.3,7,9 Amitriptyline and nortriptyline have weak reuptake inhibitor potency and are not associated with serotonin toxicity.3,7,9 Trazodone does not have clinically significant serotonin reuptake inhibition potency.3,7,9 Triptans have high affinity at serotonin 1B and 1D receptors and low affinity for serotonin 1A receptors.1,3,7,9,10
With a goal of reducing S.R.’s migraine frequency and intensity, while minimizing the risk of serotonin toxicity, we discussed re-starting a TCA given her past success. We reviewed that, even with the addition of amitriptyline, S.R.’s only serotonergic medication is low-dose duloxetine.
We recommended a trial of amitriptyline 10 mg nightly at bedtime increasing by 10 mg every two weeks to 40 mg nightly. We educated S.R. on self-monitoring for serotonin toxicity and to contact a healthcare provider if symptoms present or visit a hospital if symptoms are severe or progressing quickly. We explained that non-toxic increases in serotonin, like starting a new antidepressant, can cause anxiety, restlessness, and irritability for one to two weeks. We scheduled follow-up appointments the day after starting and increasing amitriptyline to assess safety and two months later to assess efficacy.
Drug interactions involving risk of serotonin toxicity are commonly misunderstood. While it is important to assess potential clinical risk, it is also important that patients not miss out on clinically beneficial medications.
1. Becker, W. J., Findlay, T., Moga, C., Scott, N. A., Harstall, C., & Taenzer, P. (2015). Guideline for primary care management of headache in adults. Canadian Family Physician, 61(8), 670-679.
2. Boyer, E. W., & Shannon, M. (2005). The serotonin syndrome. New England Journal of Medicine, 352(11), 1112-1120.
3. Foong, A. L., Patel, T., Kellar, J., & Grindrod, K. A. (2018). The scoop on serotonin syndrome. Canadian Pharmacists Journal/Revue des Pharmaciens du Canada, 151(4), 233-239.
4. Dunkley, E. J. C., Isbister, G. K., Sibbritt, D., Dawson, A. H., & Whyte, I. M. (2003). The Hunter Serotonin Toxicity Criteria: simple and accurate diagnostic decision rules for serotonin toxicity. Qjm, 96(9), 635-642.
5. Scotton, W. J., Hill, L. J., Williams, A. C., & Barnes, N. M. (2019). Serotonin syndrome: pathophysiology, clinical features, management, and potential future directions. International Journal of Tryptophan Research, 12, 1178646919873925.
6. Karkow, D. C., Kauer, J. F., & Ernst, E. J. (2017). Incidence of serotonin syndrome with combined use of linezolid and serotonin reuptake inhibitors compared with linezolid monotherapy. Journal of clinical psychopharmacology, 37(5), 518-523.
7. Gillman, P. K. (2006). A review of serotonin toxicity data: implications for the mechanisms of antidepressant drug action. Biological psychiatry, 59(11), 1046-1051.
8. Isbister, G. K., & Buckley, N. A. (2005). The pathophysiology of serotonin toxicity in animals and humans: implications for diagnosis and treatment. Clinical neuropharmacology, 28(5), 205-214.
9. Foong, A. L., Grindrod, K. A., Patel, T., & Kellar, J. (2018). Demystifying serotonin syndrome (or serotonin toxicity). Canadian Family Physician, 64(10), 720-727.
10. Orlova, Y., Rizzoli, P., & Loder, E. (2018). Association of coprescription of triptan antimigraine drugs and selective serotonin reuptake inhibitor or selective norepinephrine reuptake inhibitor antidepressants with serotonin syndrome. JAMA neurology, 75(5), 566-572.